Need a new psychiatrist??? What do you think?

Discussion in 'General Parenting' started by TeDo, Feb 27, 2012.

  1. TeDo

    TeDo Guest

    We had difficult child 1's appointment with the psychiatrist this morning. She still refuses to put anything in writing that the Prozac had ANYTHING to do with the violence last fall. She said we tried reducing the dose earlier in the fall and things got worse so we bumped it back up. I reminded her that there was no aggression before the medication and there hasn't been any since so to me that means that the medication DID have something to do with it if not caused it. Her response...

    "It sounds like his behavior is cycling."

    I said "doesn't 'cycling' indicate bi-polar". Her response.....

    "I mean his reactions to things seem to be cycling because of his Asperger's."

    Has anyone heard of Asperger's causing a "cycling" of behaviors?

    I am sooooooo confused.....or is she? Please tell me what you think.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    <can't write that>
    <or that or that or that>
    No matter what... ALL she has to say is that the violence was "medically induced" and "not in character". End of discussion.

    Gaaaaaahhhhhh!!!!!!!
     
  3. buddy

    buddy New Member

    Our psychiatrist said for sure 100% that ssri's can cause aggression in kids/people....she was thrilled to get Q off of them. I still think this one sounds very much like she is trying to make sure there is NO WAY anyone can come back to her..... even if it does not make sense. What she is saying is not the full story.... so you reduced it, things got worse...but who is to say had you left it the same things would not have gotten worse... sounds like just having it in him at all--at any dose-- by that time caused a problem. Higher/lower doses, didn't matter, just could not have it in him. As you said, once OFF of it...THEN he got better. That is what matters. Since she was the doctor when he was taking it, and when it happened, she is covering herself. I think his records and the research say it all. A summary sheet saying date on the left side, then a simple note.... started medication, then date, note a behavior, then date, note the incident, etc... dates down the left side and little notes to show the story...then at the end... list author name, date of article and a quick result to back up the facts... include any notations for court cases. then attach the medical record and the articles you collected. Also, your social worker who thought he should go to Residential Treatment Center (RTC)??? she NOW sees that she was wrong you said, is that right? That should help if she is willing.
     
  4. HaoZi

    HaoZi Guest

    "Cycling" is why mine ended up with bi-polar in ADDITION to her Aspie diagnosis.
     
  5. buddy

    buddy New Member

    but, other than this ONE cycle....when he was on the medication... has he had any other cycles??? Am I missing something???
     
  6. Bunny

    Bunny Guest

    Tedo, my difficult child does not do well on the ssri class of medications. He gets very aggressive and angry when he's on them. And when he's being weaned off of them he's even worse, so it does not surprise me when you say that he got worse when you lowered the dose, but that he improved when he was off of the Prozac and it finally worked it's way out of his system. I just don't understand why she won't put in writing that his incident (and I'm not really sure what happened) could have been as a result of the medication he was taking.
     
  7. HaoZi

    HaoZi Guest

    To answer the title question, I think if a new psychiatrist is possible, I'd be shopping for one.
     
  8. TeDo

    TeDo Guest

    No buddy, you aren't missing a thing. That's what confuses me too. How can there be only one "cycle" in a lifetime (does that even make a cycle?) and it just "happens" to be when he is on a certain medication? That's why she has me sooooo confused. How can one bad episode constitute a cycle?

    HaoZi, I will DEFINITELY be shopping for a new one....and SOON!!!

    Thanks everyone. I walked out of there feeling like I was the one that was nuts!!! This is only ONE of the reasons I love you guys.
     
  9. susiestar

    susiestar Roll With It

    I wonder how much money or other incentives are being tossed ehr way by the drug companies. I know that many of you think I am a bit paranoid when I talk about docs being strongly strongly influenced by the drug companies, but my college major was marketing and my mom was a marketing prof for over 2 decades and I know a LOT of people who become drug co reps and they toss money, gifts, samples, trips at every doctor who will talk to them to get them to not document in any way that a drug has adverse effects or a person has a bad reaction to a medication. The money is not so much tossed as a check or cash, but as fees to go to conferences, to speak at them, etc..... in my opinion it is a HUGE problem. It is also a major factor causing the FSA to publish a number for patients/parents of patients to report adverse side effects of medications straight to the FDA. They realized that very very few docs ever reported problems and the drug co's squash reports of medication problems and reports from studies that show problems.

    You can probably get info off of the drug website or packaging about the side effects that can occur in young children esp but also in all people. it is a big part of the warnings for the medications that they can cause aggression in people esp kids.

    I would start shoppng for a new psychiatrist because I hate the double talk.

    There is NO evidence in ANYTHING I have ever seen that says taht any form of autism causes behaviors to cycle. Bipolar causes cycling. There IS a form of bipolar that is induced by ssri/snri medications like prozac though.

    Wiz got aggressive on zoloft and a couple of other medications. I got aggressive and developed real phobias on effexor - it was terrifying. I became unable to leave my home, and if I could leave the house and I saw 3-4 people together i was afraid they were going to hurt me. I KNEW that they were not, but I was TERRIFIED. It was the most awful feeling and then I had severe withdrawal symptoms when I stopped taking the medication. They started less than an HOUR after the first missed dose and finally I found help online for them. I learned that prozac stays in the body the longest and a single dose of it every few days would keep the worst of the withdrawal symptoms at bay. If I hadn't found that I am terrified of what I might have done because I really wanted to die. I KNEW it was irrational, and was just waiting for husband to get home to have him take me to the hospital for a psychiatric admit, ti was that bad. Luckily I had an old rx of prozac (a few months old) and I took that and within a few hours things were much, much better and I wasn't as scared and I didn't want to hurt myself.

    So there ARE warnings and these medications CLEARLY can do that. Very few docs will even admit that the drugs can have this effect - and in my opinion that is a HUGE problem. Sadly, most of the info that docs get about medications come from what the drug reps tell them because they are so busy they don't keep up with what is published about the medications they rx.

    I am sorry she is unwilling to put what you and she know is the truth into writing. I wonder what the chart shows from appts at the time when he was on the medication and when she took him off of the medication?
     
  10. keista

    keista New Member

    Definitely shop for a new one.

    It just occurred to me that she was not the original prescriber of Prozac. IOW she did not know difficult child 1 BEFORE Prozac, so she is not able to comment on his behavior.

    Can you get a copy of her notes and the previous psychiatrist's notes???? Find the references to behavior? Enter into evidence?

    FWIW, DD1 got aggressive and nasty on Prozac as well.
     
Loading...